Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Amarillo, TX

April 28, 2006Armstrong County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 28, 2006, 1:56 PM CDT for Armstrong County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2006, 1:56 PM CDT (18:56 UTC)
Expired
Apr 28, 2006, 3:00 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:15 PM CDTHAIL 1Wayside, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 281856
SVRAMA
TXC011-282000-
/O.NEW.KAMA.SV.W.0021.060428T1856Z-060428T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
156 PM CDT FRI APR 28 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 300 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 8 MILES WEST OF WAYSIDE...
  OR ABOUT 16 MILES NORTH OF TULIA....AND MOVING EAST AT 30 MPH.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE 
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3491 10162 3476 10162 3476 10110 3505 10118

$$


KRAMAR
2 follow-up statements
000 
WWUS54 KAMA 281913
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
213 PM CDT FRI APR 28 2006

TXC011-282000-
/O.CON.KAMA.SV.W.0021.000000T0000Z-060428T2000Z/
ARMSTRONG TX-
213 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN ARMSTRONG COUNTY...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR WAYSIDE...OR 
ABOUT 23 MILES NORTHEAST OF TULIA....MOVING EAST NORTHEAST AT 30 MPH.

LAT...LON 3491 10154 3476 10158 3476 10110 3505 10118

$$


KRAMAR
000 
WWUS54 KAMA 281919
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT FRI APR 28 2006

TXC011-282000-
/O.CON.KAMA.SV.W.0021.000000T0000Z-060428T2000Z/
ARMSTRONG TX-
217 PM CDT FRI APR 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN ARMSTRONG COUNTY...

AT 215 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL IN WAYSIDE. 
THIS STORM WAS LOCATED 2 MILES EAST OF WAYSIDE...AND IS CAPABLE OF 
PRODUCING HAIL UP TO BASEBALL SIZE. THE STORM IS MOVING EAST 
NORTHEAST AT 25 MPH.

THIS IS A VERY DANGEROUS STORM.  IF YOU ARE IN ITS PATH...TAKE 
SHELTER NOW.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES.

TO REPORT SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE AT 
8 0 6 3 3 5 1 1 2 1.

LAT...LON 3491 10154 3476 10158 3476 10110 3505 10118

$$


KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:31 AM CDT, 9 hours 25 minutes earlier.

Area forecast discussion, Apr 28, 4:31 AM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
431 AM CDT FRI APR 28 2006

.DISCUSSION...
UPPER LOW PRESSURE SYSTEM LOCATED OVER SOUTHWEST U.S./NORTHWEST
MEXICO BORDER...HAS BEGUN TO LIFT EAST. SUBSTANTIAL LOW LEVEL
MOISTURE ADVECTED INTO THE EASTERN PLAINS OF THE NEW MEXICO...AND
SHOULD INCREASE OVER THE PANHANDLES AHEAD OF THE COLD FRONT.

SHOWERS AND THUNDERSTORMS WERE ALREADY ENTERING THE WESTERN AND
SOUTHERN SECTIONS OF THE AREA. ONCE THE UPPER AND LOWER LEVEL FORCING
COMBINE LATER THIS AFTERNOON AND EVENING...THIS ACTIVITY SHOULD
BECOME MORE NUMEROUS. FAVORED THE NAM SOLUTION FOR THE APPROACHING
SYSTEM BASED ON THE CURRENT STRENGTH AND TRACK. SOME STORMS COULD
REACH SEVERE STRENGTH GIVEN THE LOW TO MODERATE INSTABILITY AND AMPLE
UPPER LEVEL DIFFLUENCE.

THE UPPER LEVEL TROUGH AXIS SLIDES ACROSS THE PANHANDLES EARLY
SATURDAY...PUSHING THE RAIN CHANCES EAST. MAINTAINED LOW POPS FOR THE
EASTERN SECTIONS ON SATURDAY AS THE MOISTURE WRAPS AROUND THE SYSTEM.

SEVERAL WEAK SYSTEMS WILL TRACK ALONG THE WEST TO NORTHWEST FLOW
ALOFT INTO EARLY NEXT WEEK. WEAK FRONTAL BOUNDARIES SHOULD ENTER THE
PANHANDLES...RESULTING IN MINOR DIURNAL TEMPERATURE CHANGES THROUGH
TUESDAY. BY WEDNESDAY...GULF MOISTURE WILL INCREASE SIGNIFICANTLY
AHEAD OF THE NEXT COLD FRONT. THOUGH MID AND UPPER LEVEL MOISTURE
SHOULD BE MORE PLENTIFUL...CONCERNED THE OPTIMAL LOWER LEVEL MOISTURE
MAY BE TOO BRIEF. BASED ON THE CURRENT TIMING...DID INTRODUCE 10
PERCENT POPS FOR WEDNESDAY/WEDNESDAY NIGHT...BUT NEXT SHIFTS WILL
NEED TO REASSESS THE LIKELIHOOD OF INCREASING THE POPS IF CONTINUITY
IMPROVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  44  70  43 /  50  50  10   0
BEAVER OK                  64  48  66  44 /  80  70  30  10
BOISE CITY OK              54  41  63  42 /  70  60  10  10
BORGER TX                  64  48  69  47 /  60  50  10  10
BOYS RANCH TX              65  44  71  42 /  60  60  10   0
CANYON TX                  69  44  72  41 /  50  50  10   0
CLARENDON TX               72  49  70  47 /  50  50  10   0
DALHART TX                 57  41  67  39 /  70  60  10   0
GUYMON OK                  59  45  66  44 /  70  60  20  10
HEREFORD TX                70  42  70  43 /  50  50  10   0
LIPSCOMB TX                65  48  67  43 /  70  70  20  10
PAMPA TX                   65  47  67  47 /  60  50  10  10
SHAMROCK TX                71  50  69  47 /  70  70  20  10
WELLINGTON TX              72  51  70  47 /  70  70  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/08
Hazardous weather outlook, Apr 28, 1:00 PM CDT, 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI APR 28 2006

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MAINLY EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND
SURFACE COLD FRONT MOVE ACROSS THE AREA. A FEW OF THE STORMS MAY
BECOME SEVERE IN THE EASTERN OKLAHOMA PANHANDLE AND EASTERN TEXAS
PANHANDLE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...AS WELL AS LOCALLY HEAVY RAINFALL. IN ADDITION...CAUTION IS
ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO NORTH WINDS OF 20 TO 25
MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY
ACROSS EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.
ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Apr 28, 10:45 AM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1045 AM CDT FRI APR 28 2006

TXZ002-281615-
SHERMAN TX-
1045 AM CDT FRI APR 28 2006

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF TEXHOMA AT 1045 AM
CDT...MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SHERMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Local storm report, Apr 28, 11:11 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1111 AM CDT FRI APR 28 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             3 SSW SUNRAY            35.98N 101.84W
04/28/2006  E1.00 INCH       MOORE              TX   MEDIA SPOTTER

&&

CORRECTED TO UPDATE REPORT SOURCE

RTW
Special weather statement, Apr 28, 11:19 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1119 AM CDT FRI APR 28 2006

OKZ002-281645-
TEXAS OK-
1119 AM CDT FRI APR 28 2006

...STRONG THUNDERSTORM IN TEXAS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF HOUGH AT 1119 AM
CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN TEXAS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Local storm report, Apr 28, 11:31 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 AM CDT FRI APR 28 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             GOODWELL                36.59N 101.63W
04/28/2006  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

&&

RTW
Special weather statement, Apr 28, 11:56 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1156 AM CDT FRI APR 28 2006

TXZ016-281730-
DEAF SMITH TX-
1156 AM CDT FRI APR 28 2006

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER HEREFORD AT 1156 AM CDT...
MOVING EAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN DEAF SMITH COUNTY...INCLUDING THE CITY OF HEREFORD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Apr 28, 1:35 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CDT FRI APR 28 2006

TXZ017-281900-
RANDALL TX-
135 PM CDT FRI APR 28 2006

...STRONG THUNDERSTORM ENTERING RANDALL COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER NEAR HAPPY OVER EXTREME
NORTHWESTERN SWISHER COUNTY AT 135 PM CDT...MOVING NORTHEAST AT 30
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN RANDALL COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:33 AM CDTSevere Thunderstorm WarningAMAMoore42 min
Apr 28, 2:54 PM CDTSevere Thunderstorm WarningAMADonley66 min
Apr 28, 3:51 PM CDTSevere Thunderstorm WarningAMACollingsworth54 min
Apr 28, 4:11 PM CDTSevere Thunderstorm WarningAMAWheeler64 min
Apr 28, 4:44 PM CDTSevere Thunderstorm WarningAMACollingsworth61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.